Skip to content
My WebMD Sign In, Sign Up
Aerolate 111

Interactions

Theophylline Derivatives/Lithium

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, theophylline and medicines related to theophylline, including caffeine, may increase the amount of lithium output in your urine. This may lead to a decrease in amount of lithium in your blood.

What might happen:

A decrease in the beneficial effects of lithium may occur.

What you should do about this interaction:

If you experience restlessness, tremors, loss of appetite, or other symptoms, contact your doctor. If you change the amount of caffeine you consume, contact your doctor. Your doctor may want to check the amount of lithium in your blood.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Perry PJ, Calloway RA, Cook BL, Smith RE. Theophylline precipitated alterations of lithium clearance. Acta Psychiatr Scand 1984 Jun; 69(6):528-37.

2.Holstad SG, Perry PJ, Kathol RG, Carson RW, Krummel SJ. The effects of intravenous theophylline infusion versus intravenous sodium bicarbonate infusion on lithium clearance in normal subjects. Psychiatry Res 1988 Aug; 25(2):203-11.

3.Sierles FS, Ossowski MG. Concurrent use of theophylline and lithium in a patient with chronic obstructive lung disease and bipolar disorder. Am J Psychiatry 1982 Jan;139(1):117-8.

4.Thomsen K, Schou M. Renal lithium excretion in man. Am J Physiol 1968 Oct; 215(4):823-7.

5.Tondo L, Rudas N. The course of a seasonal bipolar disorder influenced by caffeine. J Affect Disord 1991 Aug;22(4):249-51.

6.Jefferson JW. Lithium tremor and caffeine intake: two cases of drinking less and shaking more. J Clin Psychiatry 1988 Feb;49(2):72-3.

7.Mester R, Toren P, Mizrachi I, Wolmer L, Karni N, Weizman A. Caffeine withdrawal increases lithium blood levels. Biol Psychiatry 1995 Mar 1; 37(5):348-50.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

URAC: Accredited Health Web Site HONcode Seal AdChoices